Hail, Dakota
- When
- May 22, 9:30 AM CST
- Where
- Dakota County, Hastings
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.730, -92.850
During the early afternoon of Sunday May 22nd, a line of thunderstorms developed across south central Minnesota, and quickly moved north and northeast across east-central Minnesota, and into west-central Wisconsin. One spawned a tornado in North Minneapolis, and crossed into southern Anoka County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the early afternoon of Sunday May 22nd, a line of thunderstorms developed across south central Minnesota, and quickly moved north and northeast across east-central Minnesota, and into west-central Wisconsin. One spawned a tornado in North Minneapolis, and crossed into southern Anoka County. Another tornado occurred near Ham Lake, and another near Forest Lake that afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 22, 5:45 AM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 645 AM CDT SUN MAY 22 2011 .DISCUSSION...ISSUED 428 AM CDT SUN MAY 22 2011 STILL WATCHING A NARROW BAND OF CONVECTION DRAPED ACROSS A PORTION OF WEST CENTRAL WI AND NORTHERN PORTION OF MN CWA EARLY THIS MORNING. SAME SET OF STORMS BROUGHT A SOMEWHAT SUBDUED BAND OF SEVERE WEATHER TO MAINLY THE MINNESOTA PORTION OF THE FA YESTERDAY AFTN AND EVENING...AND MAINLY IN THE FORM OF HAIL AND OCCASIONAL STRONG WIND GUSTS. IR SATELLITE CURRENTLY PROJECTING A 50H LOW AND 996MB SURFACE CYLONE SPINNING ABOVE EASTERN SODAK. STACKED SYSTEM PEGGED TO TREK INTO CENTRAL MN BY 23/00Z. LOOK FOR LIKELY TO CATEGORICAL POPS TODAY ACROSS MUCH OF THE CWA...AS INSTABILITY INCREASES SUBSTANTIALLY IN ASSOCIATION WITH THIS SYSTEM. BEST CHANCE FOR SEVERE WEATHER ACROSS FA CURRENTLY NOTED EAST OF A LINE...FROM LITCHFIELD TO MANKATO TO WELLS...AND MAINLY FROM 17Z TO 23Z. ANOTHER POTENTIAL SHOT OF SEVERE WEATHER NOTED LATE AFTERNOON INTO THE EARLY EVENING MAINLY OVER POLK...BARRON AND RUSK COUNTIES. LARGE 50H COLD POOL ALFT POINTING TO HAIL BEING MAIN SEVERE WEATHER THREAT...WITH OCCASIONAL STRONG GUST FRONTS ALSO ANTICIPATED LATER IN THE EVENT. VERY STRONG THETA E ADVECTION NOTED PER GFS40 OVER EASTERN MN CWA AT 22/18Z ...ALONG WITH QUITE POTENT DIVERGENCE COUPLET IN ASSOCIATION WITH LEFT FRONT QUAD OF 120KT JET MAX ABOVE SOUTHERN MICHIGAN. 850MB MOISTURE TRANSPORT VECTORS INDICATE MOST INTENSE RAINFALL SETTING UP ABOVE SE AND EAST CENTRAL MN...ALONG WITH WEST CENTRAL WI FROM 22/18Z-23/00Z. LOOK FOR POSSIBLE BURST OF THREE QUARTERS OF AN INCH...TO NEAR ONE AND ONE QUARTERS OF AN INCH...ASSOCIATED WITH SCT THUNDERSTORMS BEFORE ACTIVITY BEGINS TO WANE AFTER 03Z. STACKED SFC AND 50H LOW TREAKS INTO NORTHERN MI BY EARLY MONDAY AFTN. LOOK FOR STANDARD POST FRONTAL SCT SHOWER ACTIVITY TO LEE OF THIS SYSTEM ON MONDAY...WITH DRY PATTERN BEGINNING MONDAY EVENING. LOOK FOR ANOTHER STACKED LOW PRESSURE SYSTEM TO SKIRT FAR SOUTHERN MN TUESDAY NIGHT INTO WED AFTN. NEXT CHANCE FOR RAINFALL DEVELOPING OVER FA FRIDAY INTO SATURDAY AS ANOTHER 50H LOW FROM CENTRAL SODAK DIVES INTO FAR WESTERN MO BY EARLY SAT MORN. LOOKS LIKE ANOTHER GLANCING BLOW TO FAR WESTERN CWA AT THIS JUNCTURE...WITH BEST POPS ANTICIPATED OVER FAR WESTERN AND SW CWA. && .AVIATION.../12Z TAF ISSUANCE/ SHOWERS HAD WANED DOWN ACROSS MUCH OF THE TAF SITES...HOWEVER...ANOTHER SHORTWAVE TROUGH WAS ALREADY INSTIGATING AN AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MN...AND WILL CONTINUE TO SURGE NORTHWARD OVER EAST CENTRAL MN AND WESTERN WISCONSIN LATER THIS MORNING AND AFTERNOON. AIRMASS REMAINS RELATIVELY MOIST WITH SURFACE DEWPOINTS IN THE 60S. VFR FLYING CONDITIONS WILL PREVAIL ACROSS MUCH OF THE AREA THROUGH THE BULK OF THE PERIOD WITH CONDITIONS LOWERING BRIEFLY DOWN TO IFR/MARGINAL FLIGHT CATEGORY DUE TO THUNDERSTORMS AND HEAVY PRECIPITATION. THERE IS THE POTENTIAL FOR SEVERE STORMS OVER WESTERN WISCONSIN AND SOUTHEAST MN THIS AFTERNOON AND EVENING...ESPECIALLY NEAR KEAU AND KMSP. SOUTHEAST TO SOUTH WINDS 10 TO 20 KNOTS...THEN BECOMING WEST-NORTHWEST AROUND 10 KNOTS TONIGHT. COLD POOL ASSOCIATED WITH THE UPPER LOW WILL LINGER OVER THE WESTERN GREAT LAKES INTO MONDAY WITH MARGINAL OR LOW VFR CONDITIONS PREVAILING THROUGHOUT THE DAY MONDAY. MSP...CLOUD OR CEILING HEIGHTS SHOULD GENERALLY BE AT OR ABOVE 5000 FEET AGL THIS MORNING. SHRA AND ISOLATED THUNDERSTORMS SHOULD HOLD OFF UNTIL MID OR LATE AFTERNOON. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. WEATHER CONDITIONS LOWERING BRIEFLY DOWN TO IFR OR MARGINAL VFR CATEGORIES IN STRONGER THUNDERSTORMS. CEILINGS LOWERING AROUND 3000 FEET BY MONDAY MORNING. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && AJZ/JVM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 521 AM CDT SUN MAY 22 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 231030- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 521 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS MORNING AND INTO THE AFTERNOON...ACROSS MUCH OF THE AREA. A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND A PORTION OF WEST CENTRAL WISCONSIN...WHERE THERE IS A SLIGHT RISK FOR SEVERE WEATHER AS NOTED BY THE STORM PREDICTION CENTER. A PORTION OF EAST CENTRAL MINNESOTA WILL ALSO BE UNDER THE THREAT FOR SEVERE WEATHER IN THE FORM OF MAINLY LARGE HAIL. THIS REGION IS ROUGHLY EAST OF A LINE FROM ST CLOUD TO THE WESTERN TWIN CITIES METRO TO OWATONNA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND INTO THE AFTERNOON OR EARLY EVENING HOURS. AZ
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 AM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL FRANKLIN 44.53N 94.89W
05/21/2011 M0.88 INCH RENVILLE MN PUBLIC
HAIL UP TO NICKLE SIZE COVERED THE GROUND.
0357 PM HAIL HUTCHINSON 44.89N 94.37W
05/21/2011 M0.25 INCH MCLEOD MN 911 CALL CENTER
0417 PM HAIL COKATO 45.08N 94.19W
05/21/2011 M1.00 INCH WRIGHT MN 911 CALL CENTER
0417 PM HAIL FAIRFAX 44.53N 94.72W
05/21/2011 E0.25 INCH RENVILLE MN 911 CALL CENTER
ESTIMATED PEA TO DIME SIZE ABOUT 345 PM
0424 PM HAIL 10 NE HUTCHINSON 44.94N 94.25W
05/21/2011 M0.75 INCH WRIGHT MN 911 CALL CENTER
0440 PM HAIL STEWART 44.73N 94.49W
05/21/2011 M0.50 INCH MCLEOD MN PUBLIC
PEA TO MARBLE SIZE HAIL
0444 PM HAIL 5 SSE COKATO 45.01N 94.15W
05/21/2011 M1.50 INCH WRIGHT MN PUBLIC
0455 PM HAIL ELLENDALE 43.87N 93.30W
05/21/2011 E0.75 INCH STEELE MN PUBLIC
MEASURED 0.88 HAIL
0507 PM HAIL HUTCHINSON 44.89N 94.37W
05/21/2011 M0.88 INCH MCLEOD MN PUBLIC
NICKEL TO DIME
0511 PM HAIL 6 E HUTCHINSON 44.89N 94.25W
05/21/2011 E0.25 INCH MCLEOD MN PUBLIC
DIME SIZE
0539 PM HAIL 3 W LESTER PRAIRIE 44.88N 94.10W
05/21/2011 M0.75 INCH MCLEOD MN PUBLIC
0541 PM HAIL 5 S BENSON 45.24N 95.61W
05/21/2011 M0.88 INCH SWIFT MN OFFICIAL NWS OBS
0547 PM HAIL 1 NW BUFFALO 45.19N 93.88W
05/21/2011 M0.25 INCH WRIGHT MN OFFICIAL NWS OBS
DIME SIZE
0553 PM HAIL MONTROSE 45.07N 93.91W
05/21/2011 E0.25 INCH WRIGHT MN AMATEUR RADIO
DIME SIZE
0600 PM HAIL 1 N MOUND 44.94N 93.66W
05/21/2011 E2.00 INCH HENNEPIN MN OFFICIAL NWS OBS
0608 PM HAIL MINNETRISTA 44.93N 93.71W
05/21/2011 M1.00 INCH HENNEPIN MN OFFICIAL NWS OBS
VARIED PEA TO ONE INCH
0610 PM HAIL W MONTICELLO 45.30N 93.80W
05/21/2011 M0.25 INCH WRIGHT MN AMATEUR RADIO
0612 PM HAIL ROCKFORD 45.09N 93.74W
05/21/2011 M0.88 INCH HENNEPIN MN AMATEUR RADIO
0618 PM HAIL 7 SW ROCKFORD 45.02N 93.84W
05/21/2011 M0.75 INCH WRIGHT MN OFFICIAL NWS OBS
0.88 HAIL WITH ROTATING WALL CLOUD
0621 PM HAIL 4 N ROCKFORD 45.15N 93.74W
05/21/2011 M0.50 INCH WRIGHT MN AMATEUR RADIO
0625 PM HAIL DELANO 45.04N 93.79W
05/21/2011 M1.00 INCH WRIGHT MN AMATEUR RADIO
DIME TO QUARTER
0625 PM HAIL CORCORAN 45.12N 93.59W
05/21/2011 M0.25 INCH HENNEPIN MN 911 CALL CENTER
0629 PM FUNNEL CLOUD ORONO 44.96N 93.63W
05/21/2011 HENNEPIN MN AMATEUR RADIO
WALL CLOUD
0634 PM HAIL 2 ESE CORCORAN 45.11N 93.55W
05/21/2011 E0.75 INCH HENNEPIN MN OFFICIAL NWS OBS
0638 PM FUNNEL CLOUD W PLYMOUTH 45.02N 93.46W
05/21/2011 HENNEPIN MN AMATEUR RADIO
ROTATING WALL CLOUD
0651 PM HAIL PLYMOUTH 45.02N 93.46W
05/21/2011 M0.25 INCH HENNEPIN MN 911 CALL CENTER
0652 PM HAIL PLYMOUTH 45.02N 93.46W
05/21/2011 M0.25 INCH HENNEPIN MN 911 CALL CENTER
0652 PM HAIL PLYMOUTH 45.02N 93.46W
05/21/2011 M0.25 INCH HENNEPIN MN AMATEUR RADIO
0655 PM FUNNEL CLOUD MAPLE GROVE 45.11N 93.46W
05/21/2011 HENNEPIN MN AMATEUR RADIO
ROTATING WALL CLOUD
0717 PM HAIL COON RAPIDS 45.17N 93.31W
05/21/2011 M1.00 INCH ANOKA MN AMATEUR RADIO
ALSO ROTATING WALL CLOUD
0727 PM HAIL ANOKA 45.21N 93.39W
05/21/2011 E0.25 INCH ANOKA MN AMATEUR RADIO
DIME SIZE
0729 PM HAIL DELANO 45.04N 93.79W
05/21/2011 M1.00 INCH WRIGHT MN AMATEUR RADIO
0743 PM HAIL ROCKFORD 45.09N 93.74W
05/21/2011 M0.25 INCH HENNEPIN MN 911 CALL CENTER
DIME SIZE
0744 PM HAIL GLENWOOD 45.65N 95.38W
05/21/2011 E0.88 INCH POPE MN OFFICIAL NWS OBS
0747 PM FUNNEL CLOUD EAST BETHEL 45.34N 93.20W
05/21/2011 ANOKA MN OFFICIAL NWS OBS
ROTATING WALL CLOUD
0748 PM FUNNEL CLOUD HAM LAKE 45.26N 93.20W
05/21/2011 ANOKA MN AMATEUR RADIO
ROTATING WALL CLOUD
0801 PM HAIL BETHEL 45.40N 93.27W
05/21/2011 M0.25 INCH ANOKA MN OFFICIAL NWS OBS
0806 PM FUNNEL CLOUD WYOMING 45.33N 93.00W
05/21/2011 CHISAGO MN OFFICIAL NWS OBS
ROTATING WALL CLOUD
0807 PM HAIL CORCORAN 45.12N 93.59W
05/21/2011 M0.25 INCH HENNEPIN MN AMATEUR RADIO
0821 PM FUNNEL CLOUD 5 S NORTH BRANCH 45.44N 92.98W
05/21/2011 CHISAGO MN OFFICIAL NWS OBS
ROTATING WALL CLOUD
0823 PM HAIL DUNNELL 43.56N 94.77W
05/21/2011 M1.00 INCH MARTIN MN OFFICIAL NWS OBS
0831 PM FUNNEL CLOUD STACY 45.40N 92.99W
05/21/2011 CHISAGO MN OFFICIAL NWS OBS
ROTATING WALL CLOUD WITH POSSIBLE FUNNELS
0840 PM HAIL 1 W SHERBURN 43.65N 94.75W
05/21/2011 M1.00 INCH MARTIN MN OFFICIAL NWS OBS
0840 PM HAIL FRIDLEY 45.08N 93.26W
05/21/2011 E0.25 INCH ANOKA MN 911 CALL CENTER
0841 PM HAIL MORRIS 45.59N 95.91W
05/21/2011 M0.25 INCH STEVENS MN 911 CALL CENTER
DIME SIZE
0841 PM FUNNEL CLOUD 2 W DONNELLY 45.69N 96.06W
05/21/2011 STEVENS MN 911 CALL CENTER
ROTATING WALL CLOUD
0920 PM HAIL 8 W LONG PRAIRIE 45.98N 95.03W
05/21/2011 M1.00 INCH TODD MN FIRE DEPT/RESCUE
0925 PM HAIL 5 W LONG PRAIRIE 45.98N 94.97W
05/21/2011 M1.00 INCH TODD MN PUBLIC
1215 AM HAIL LAKEVILLE 44.68N 93.24W
05/22/2011 M0.88 INCH DAKOTA MN TRAINED SPOTTER
1219 AM HAIL LAKEVILLE 44.68N 93.24W
05/22/2011 E1.00 INCH DAKOTA MN TRAINED SPOTTER
1220 AM TSTM WND DMG LAKEVILLE 44.68N 93.24W
05/22/2011 DAKOTA MN TRAINED SPOTTER
SMALL LIMBS DOWN.
1220 AM FLASH FLOOD LAKEVILLE 44.68N 93.24W
05/22/2011 DAKOTA MN TRAINED SPOTTER
TEMPORARY URBAN STREET FLOODING FROM HEAVY RAINS.
1220 AM HAIL APPLE VALLEY 44.75N 93.20W
05/22/2011 M0.88 INCH DAKOTA MN TRAINED SPOTTER
1240 AM TSTM WND GST WASECA 44.08N 93.50W
05/22/2011 M64.00 MPH WASECA MN AWOS
METAR KACQ
0101 AM HAIL 3 SW MINNEAPOLIS 44.93N 93.31W
05/22/2011 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
&&
AJZThe Minneapolis radar (KMPX), 58 km away, was scanning. The volume nearest the first event began at 15:29 UTC.
6 hail, 6 tornado, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A strong EF-1 tornado touched down approximately 3/4 of a mile south-southwest of the intersection of Interstate 394 and Highway 100 in St. Louis Park, Minnesota. It traveled north-northeast through Golden Valley, and across North Minneapolis, before moving into Anoka County.
Damage was widespread along the path and caused damage to businesses near the intersection of Interstate 394, and Highway 100. As it crossed Highway 100, it began to damage numerous residences along Cedar Lake Road before moving into Theodore Wirth Park. The tornado moved across Wirth Park, and into the City of North Minneapolis, between Glenwood Avenue and 16th Avenue.
Most of the damage at this point was EF-0 and was confined to downed trees and roof damage. It strengthened to EF-1 as it moved into North Minneapolis. The tornado tracked across Penn Avenue and Broadway, then to Lowry Avenue and Logan Avenue, then to 42nd Avenue to Lyndale Avenue before crossing the Mississippi River. Damage along this path was extensive to garages, with sheds and roofs removed.
A male was killed as a tree fell on his car while he was driving in North Minneapolis. City officials stated that more than 600 buildings would require major repairs, and 35 homes were so badly damaged they could not be reoccupied.
An EF-1 tornado continued into Anoka County from the Camden Bridge along the Mississippi River, north-northeast to the east side of Fridley, to Spring Lake where it moved into Ramsey County.
Damage was extensive along the path where it moved into a rail yard and a large industrial facility. A large metal building roof was ripped off in the industrial area, and eight train cars were tipped over where EF-1 damage was observed. Several warehouses sustained damaged along Miami Street where a roof was blown off.
The tornado then moved across residential sections of Fridley, before it weakened as it continued northeast across the east side of Fridley, near Spring Lake. Damage was confined to trees blown down along the path, then moved into Ramsey County.
An EF-0 tornado continued in Ramsey County, near Spring Lake, then north-northeast as it crossed back into Anoka County, near Highway 10, south of the Blaine-Anoka County Airport. Most of the damage was confined to sporadic trees blown down along the path.
Hail fell in Brooklyn Center at the junction of Interstate 94/694 and Highway 100.
An EF-0 continued into Anoka County, and dissipated on the south side of the Blaine-Anoka County Airport. Damage was confined to several hangers on the airport grounds, that had their exterior walls damaged.
An EF-0 tornado briefly touched down near 155th Street Northeast, and County Highway 17 east of Ham Lake. Damage was confined to trees blown down and a few shingles ripped off homes.
About two dozen trees were toppled due to a rear flank downburst associated with the storm that produced the Forest Lake tornado. The trees were in a rural area as observed by a broadcast meteorologist during a flight over the area.
An EF-0 tornado touched down near 200th Street and Imperial Avenue, or about three miles southeast of Forest Lake, Minnesota. It moved north-northeast, and dissipated on the north side of Forest Lake, near Shadeland Point. Damaged was confined to trees, roof shingles, and a large metal shed. The tornado was viewed by multiple spotters, chasers, law enforcement officers, and was seen on a MNDOT camera.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Hennepin | 2011-05-22 | 59 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293664, 293663, 293665, 293657, 293666, 294080, 294083, 294084, 293667, 294085, 293668, 293758, 317820, 294123, 293662.